2 Comments

8 SYNCOPE AND FAINTNESS

8 SYNCOPE AND FAINTNESS
Harrison’s Manual of Medicine

8

SYNCOPE AND FAINTNESS

Features Distinguishing Syncope from Seizure
Etiology
Bibliography

Syncope is defined as transient loss of consciousness due to reduced cerebral blood flow. Syncope is associated with postural collapse and spontaneous recovery. It may occur suddenly, without warning, or may be preceded by presyncopal symptoms such as lightheadedness, weakness, nausea, dimming vision, ringing in ears, or sweating. Faintness refers to prodromal symptoms that precede the loss of consciousness in syncope. The syncopal pt appears pale, has a faint, rapid, or irregular pulse, and breathing may be almost imperceptible; transient (5–10 s) myoclonic or clonic movements may occur. Recovery of consciousness is prompt if the pt is maintained in a horizontal position and cerebral perfusion is restored.
Features Distinguishing Syncope from Seizure
The differential diagnosis is often between syncope and a generalized, convulsive seizure. Syncope is more likely if the event was provoked by acute pain or anxiety or occurred immediately after arising from a lying or sitting position. Seizures are typically not related to posture. Pts with syncope often describe a stereotyped transition from consciousness to unconsciousness that develops over a few seconds. Seizures occur either very abruptly without a transition or are preceded by premonitory symptoms such as an epigastric rising sensation, perception of odd odors, or racing thoughts. Pallor is seen during syncope; cyanosis is usually seen during a seizure. The duration of unconsciousness is usually very brief (i.e., seconds) in syncope and more prolonged (i.e., >5 min) in a seizure. Injury from falling and incontinence are common in seizure, rare in syncope. Headache and drowsiness, which with mental confusion are the usual sequelae of a seizure, do not follow a syncopal attack.
Etiology
Transiently decreased cerebral blood flow is usually due to one of three general mechanisms: disorders of vascular tone or blood volume, cardiovascular disorders including cardiac arrhythmias, or cerebrovascular disease (Table 8-1). Disorders of vascular tone or blood volume, including vasovagal syncope and postural hypotension, are responsible for more than one-half of syncopal episodes in general practice. Not infrequently the cause of syncope is multifactorial.

Table 8-1 Causes of Syncope

Approach to the Patient

The cause of syncope may be apparent only at the time of the event, leaving few, if any, clues when the pt is seen by the physician. It is important to first consider causes that represent serious underlying etiologies; among these are massive internal hemorrhage or myocardial infarction, which may be painless, and cardiac arrhythmias. In elderly persons, a sudden faint without obvious cause should arouse the suspicion of complete heart block or a tachyarrhythmia, even if all findings are negative when the pt is seen. Loss of consciousness in particular situations, such as during venipuncture or micturition, suggests an abnormality of vascular tone. The position of the pt at the time of the syncopal episode is very important; syncope in the supine position is unlikely to be vasovagal and suggests an arrhythmia or a seizure. Medications must be considered, including nonprescription drugs or health store supplements, with particular attention to recent changes. An algorithmic approach to syncope is presented in Fig. 8-1.

FIGURE 8-1. Approach to the patient with syncope.

TREATMENT
Therapy is determined by the underlying cause. Pts with vasovagal syncope should be instructed to avoid situations or stimuli that provoke attacks. Episodes associated with intravascular volume depletion may be prevented by salt and fluid preloading. b-Adrenergic antagonists are the most widely used agents; the vagolytic drugs disopyramide and transdermal scopolamine are often useful. Other possible drugs include the serotonin reuptake inhibitor paroxetine, theophylline, and ephedrine. Permanent cardiac pacing is effective for pts whose episodes are frequent or associated with prolonged asystole. Pts with orthostatic hypotension should be instructed to rise slowly from the bed or chair and to move legs prior to rising to facilitate venous return from the extremities. Medications that aggravate the problem should be discontinued when possible. Other useful treatments may include elevation of the head of the bed, elastic stockings, antigravity or g suits, salt loading, and pharmacologic agents such as sympathomimetic amines, monomine oxidase inhibitors, and beta blockers.

Bibliography

For a more detailed discussion, see Daroff RB, Carlson MD: Faintness, Syncope, Dizziness, and Vertigo, Chap. 21, p. 111, in HPIM-15.

Advertisements

2 comments on “8 SYNCOPE AND FAINTNESS

  1. complex 41 Complex 41 kullanıcı yorumları, kullananlar, yorumlar Organik Sarayi’dan Complex 41 solüsyon ve Bitkisel Şampuan ile Saç Bakım Seti Sipariş ve Destek Hattı

  2. Gardening Advice
    Awesome website! Is your theme custom made or did you download it from somewhere? A theme like yours with a few simple adjustements would really make my website shine. Please let me know where you got your theme. Kudos

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: